Aa
A
A
Close
539209 tn?1225975863
Could my medication have caused anemia?
Hi Everyone,
I'm curently taking a significant amount of pain medication for a facial neurological problem and i have ust been diagnosed with anemia. I am taking 300mg Lyrica, 200mg Tegretol, 50mg OxyContin and 30mg Valium...could this have caused the anemia?
Cancel
5 Answers
Page 1 of 1
356518 tn?1322267242
I am not aware of any of these drugs causing anemia but I will look into it for you. Are you taking iron supplements for your anemia or a prescribed medication? I have been diagnosed with anemia also since I have been taking pain meds too so this could be like the questions regarding dental problems while on these meds. I will try and find some info:)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
http://www.migraines.org/treatment/tstylnol.htm
http://www.nsaidrisks.net/

Aleve, Mortrin, Advil = NSAID

These articles might help you. I am suffering from anemia and headaches. bad luck that i tried all these pain killers and now suffering more.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
547368 tn?1440545385
Hello Brookestaff,

Anemia is tough to deal with until it is treated and levels return to normal. The fatigue is horrid and I am sorry you are experiencing it. I am unable to find any reports that your medication causes anemia. However poor nutrition which can go hand in hand with CP if your appetite is affected by the pain. Long term chronic disease can lead to anemia.

Please let us know how you are doing. I wish you the best in your search for answers. Take Care, Tuck
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
356518 tn?1322267242
Can certain medications cause a person to become anemic?

Yes, medications can cause anemia for many different reasons. For example, chemotherapeutic agents often cause anemia because they the bone marrow's ability to manufacture red blood cells, hemoglobin is carried by RBC's, If there are not enough RBC's, the body does not get the right amount of oxygen. Other types of medication-induced anemia are usually unpredictable, and not well understood (such as drug induced aplastic anemia). Some patients react to drugs because of inherited susceptibility, such as patients with glucose-6-phosphate dehydrogenase (G-6-PD) deficiency. G-6-PD is an important enzyme that buffers the mature red cell against oxidative stress. In individuals who are deficient in G-6-PD, exposure to certain chemicals, drugs, or even some foods will result in the alteration of hemoglobin and breakdown of red blood cells.

Medications (NSAIDs). Aspirin and drugs such as ibuprofen and naproxen are called nonsteroidal anti-inflammatory drugs (NSAIDs). About 70% of long-term users of these medications have some sign of gastrointestinal bleeding, although it is rarely significant enough to cause anemia. Including hydration, hydroxyurea, NSAIDs and narcotic analgesics.
Other medications that increase the risk for anemia are certain antibiotics, some antiseizure medications (phenytoin), immunosuppressive drugs (methotrexate, azathioprine), antiarrhythmic drugs (procainamide, quinidine), and anti-clotting drugs (aspirin, warfarin, heparin).
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
624326 tn?1223832790
I feel for you, I have been on some of those medications and they made me feel horrible all the time.  Hope you get better soon.

Peace

Paul
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
Top Pain Answerers
547368 tn?1440545385
Blank
Tuckamore
On the Beaches of Paradise, FL
Avatar m tn
Blank
Kalvin
Milwaukee, WI
317787 tn?1472134636
Blank
Dee1956
DC
Avatar m tn
Blank
fntn
MI
Avatar f tn
Blank
remar
st. louis, MO
Avatar f tn
Blank
Grreatful
MI